Hail, Colfax
- When
- August 17, 1:30 PM MST to 1:35 PM MST
- Where
- Colfax County, Eagle Nest
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 36.550, -105.260
Nickel size hail reported in Eagle Nest.
Deep moisture and instability across eastern New Mexico served as the focus for a few strong to severe thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
Deep moisture and instability across eastern New Mexico served as the focus for a few strong to severe thunderstorms across the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 17, 10:56 AM MST, 2 hours 34 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 1156 AM MDT FRI AUG 17 2012 .AVIATION... 18Z TAF CYCLE VFR CONDITIONS ARE EXPECTED TO PREVAIL FOR MOST AREAS TODAY EXCEPT WHERE SHOWERS AND THUNDERSTORMS DEVELOP. BRIEF MVFR TO PERHAPS SHORT LIVED IFR CONDITIONS CAN OCCUR IN ASSOCIATION WITH THE STRONGER STORMS AND ANY LOCALLY HEAVY DOWNPOURS. LOWEST COVERAGE EXPECTED IN THE FOUR CORNERS AREA WITH MOST FAVORED LOCATIONS ALONG THE CENTRAL MOUNTAIN CHAIN EASTWARD AND SOUTH OF INTERSTATE 40. TEMPO GROUPS FOR AFTERNOON THUNDERSTORMS IN AT KSAF...KABQ AND KLVS. VICINITY MENTION FOR ALL OTHER AREAS. COVERAGE WILL DECREASE INTO THE EVENING HOURS WITH MINIMAL OVERNIGHT CONVECTION EXPECTED. 21 && .PREV DISCUSSION...325 AM MDT FRI AUG 17 2012... ISOLATED SHOWERS AND THUNDERSTORMS CONTINUE TO DRIFT EAST AND SOUTHEAST OVER PORTIONS OF NEW MEXICO EARLY THIS MORNING. MAINLY LIGHT TO MODERATE RAINFALL WITH AN OCCASIONAL CLOUD TO GROUND LIGHTNING IS ARE ASSOCIATED WITH THE STORMS. A SIGNIFICANT AMOUNT OF DEBRIS CLOUDS WILL LIKELY DELAY SHOWER AND STORM INITIATION BY AN HOUR OR TWO...TO EARLY AFTERNOON. ANOTHER ACTIVE SHOWER AND THUNDERSTORM AFTERNOON AND EVENING IS IN STORE THROUGHOUT NORTHERN AND CENTRAL NM TODAY. MAIN CHANGE TODAY WILL BE IN THE UPPER LEVEL STEERING FLOW LATER THIS AFTERNOON AND EARLY EVENING AS THE UPPER HIGH RIDGE AXIS OVER THE WESTERN GREAT BASIN BEGINS TO AMPLIFY. NAM AND GFS ARE IN GOOD AGREEMENT WITH STEERING FLOW ALOFT BECOMING NORTH TO SOUTH AROUND 00Z...WHICH WILL INCREASE CHANCES FOR LOWER ELEVATIONS SOUTH OF MOUNTAINS/MOUNTAIN RANGES THIS EVENING...AND WITH AN ACTIVE AFTERNOON EXPECTED OVER SRN NM...GFS INDICATING RAIN COOLED SURFACE HIGH PRESSURE WILL DEVELOP THERE...CREATING A NORTH TO SOUTH/UPVALLEY SURFACE FLOW FOR THE RIO GRANDE VALLEY. THIS IS TYPICALLY A FAVORABLE SFC AND STEERING LEVEL FLOW FOR LOCATIONS SOUTH OF THE TUSAS MTNS FROM GHOST RANCH TO ABIQUIU...AND FOR LOCATIONS SOUTH OF THE JEMEZ MTNS FROM ZIA PUEBLO SOUTH TO BERNALILLO...RIO RANCHO...AND ALBUQUERQUE. THE LIGHT NORTHERLY STEERING FLOW COMBINED WITH PWAT VALUES 125-150 PCT OF AVERAGE WILL TRANSLATE TO SLOW MOVING STORMS THAT WILL LIKELY PRODUCE LOCALLY VERY HEAVY RAINFALL. MODELS CONTINUE TO TREND TOWARD A MORE AMPLIFIED LARGE SCALE PATTERN OVER THE LOWER 48 WITH THE LATEST RUNS PICKING UP ON A MUCH STRONGER SOUTHWESTERLY FLOW ALOFT OVER THE ERN PACIFIC. THE SENSIBLE WEATHER IMPLICATION FOR NEW MEXICO WOULD MEAN MORE IN THE WAY OF SHOWER AND THUNDERSTORM ACTIVITY AS BACK DOOR FRONTS NOT ONLY PROVIDE A RECHARGE OF LOW LEVEL MOISTURE BUT PROVIDE A FOCUS FOR CONVECTIVE DEVELOPMENT EACH AFTERNOON AND EVENING. INCREASED PRECIPITATION CHANCES SUNDAY AND MONDAY AS A RESULT OF THE GOOD AGREEMENT BETWEEN OPERATIONAL MODELS. TUESDAY AND BEYOND REMAIN QUITE MUDDLED. ALL MODELS BRING AN UNSEASONABLY STRONG SHORT-WAVE TROUGH INLAND OVER THE GREAT BASIN WEDNESDAY BUT DIFFER WITH HOW MUCH DEEP MONSOON MOISTURE IS BROUGHT UP IN THE SWLY FLOW. GENERAL TREND OF INCREASING SHOWER AND THUNDERSTORM CHANCES OVER THE WEST SEEMS VERY REASONABLE AT THIS POINT IN TIME. 33 .FIRE WEATHER... MORE WETTING RAINS ANTICIPATED TODAY AND OVER THE WEEKEND WITH ANOTHER FRONTAL SURGE LATE SATURDAY. SURFACE DEWPOINT TEMPERATURE 24HR CHANGE VALUES ARE RUNNING AN AVERAGE 7 DEGREES HIGHER AT 3 AM THANKS TO POST-FRONTAL MOISTURE. HIGHS WILL TREND DOWN ACROSS MUCH OF THE AREA TODAY WHILE MINIMUM RHS TREND UP...WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS FORECAST. THIS ALL THANKS TO THE UPPER HIGH CREEPING A BIT FURTHER AWAY AND BECOMING CENTERED OVER SOUTHERN NV/UT...LEAVING NM ON THE PERIPHERY. THE NEXT FRONTAL SURGE IS EXPECTED LATE SATURDAY...BUT LATE ENOUGH IN THE DAY FOR AREAS WEST OF THE CENTRAL MOUNTAIN CHAIN TO HAVE A SHORT-LIVED DRYING/WARMING TREND. THIS WILL CHANGE RAPIDLY LATE SATURDAY AS EAST CANYON WINDS DEVELOP ALONG THE CENTRAL MOUNTAIN CHAIN AND MOISTURE SURGES WEST BEHIND THE FRONT. GOOD CHANCES FOR WETTING RAINS WILL CONTINUE INTO SUNDAY...ESPECIALLY CENTRAL AND EASTERN AREAS...AS THE UPPER HIGH REMAINS CENTERED TO THE WEST. LOOKING FORWARD TO NEXT WEEK...THE UPPER HIGH IS FORECAST TO GRADUALLY SHIFT EAST BACK OVER SOUTHERN NEW MEXICO AND PERHAPS EVENTUALLY INTO FAR WEST TEXAS. THIS TRANSITION WILL ALLOW FOR A DRYING AND WARMING TREND NEXT WEEK...ESPECIALLY EASTERN PLAINS BY MID WEEK. THIS CHANGE WILL ALSO ALLOW WESTERN AREAS TO BECOME FAVORED FOR WETTING RAINS AS MOISTURE WORKS AROUND THE BACKSIDE OF THE UPPER HIGH. OVERNIGHT HUMIDITY RECOVERIES WILL GENERALLY CONTINUE THROUGH EARLY TO MID NEXT WEEK AS GOOD TO EXCELLENT ACROSS ALL OF THE AREA EXCEPT FOR THE NORTHWEST PLATEAU...WHERE FAIR TO GOOD RECOVERIES WILL BE THE RULE. 11 && .ABQ WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 842 AM MDT FRI AUG 17 2012 NMZ501>540-181200- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 842 AM MDT FRI AUG 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT PLENTIFUL MONSOON MOISTURE WILL COMBINE WITH DAYTIME HEATING AND AN UPPER LEVEL DISTURBANCE TO PRODUCE SCATTERED TO NUMEROUS AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS. SLOW MOVING STORMS WILL BRING THE POTENTIAL FOR HEAVY DOWNPOURS...GUSTY WINDS...SMALL HAIL...AND THE THREAT FOR LOCALIZED FLASH FLOODING...ESPECIALLY WITHIN AND BELOW RECENTLY BURNED FORESTS THROUGH THIS EVENING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY ANOTHER BACK DOOR COLD FRONT WILL MOVE FROM NORTHEAST TO SOUTHWEST SATURDAY AFTERNOON AND EVENING...STALLING OVER WESTERN NEW MEXICO ON SUNDAY. THIS FRONT WILL PROVIDE THE FOCUS FOR SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS EACH AFTERNOON AND EVENING THROUGH THE WEEKEND. THE THREAT FOR LOCALIZED FLASH FLOODING WILL REMAIN A CONCERN...ESPECIALLY FROM THE CENTRAL MOUNTAIN CHAIN EASTWARD. LATEST INDICATIONS ARE THAT THE BEST CHANCES FOR SHOWERS AND THUNDERSTORMS WILL SHIFT FROM CENTRAL AND EASTERN AREAS OF THE STATE TO WESTERN PORTIONS BY ABOUT MIDWEEK. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
931 AM MDT FRI AUG 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0827 PM FLASH FLOOD SANDIA PUEBLO 35.26N 106.57W
08/16/2012 SANDOVAL NM LAW ENFORCEMENT
FLASH FLOODING ON ROUTE 313 WHERE IT CROSSES SANDIA
WASH
&&
EVENT NUMBER ABQ1201288
44The Albuquerque radar (KABX), 210 km away, was scanning. The volume nearest the first event began at 20:30 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel size hail reported in Eagle Nest.
A SchoolNet site recorded a 60 mph thunderstorm wind gust, which was relayed by TV media.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, August 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 393038, 393039.